Sitagliptin-induced Pancreatitis: A case report and plausible mechanism

  • Kamel El-Reshaid Department of Medicine, Faculty of Medicine, Kuwait University, Kuwait
  • Shaikha Al-Bader Department of Medicine, Nephrology unit, Amiri hospital, Ministry of health, Kuwait
  • Zaneta Markova Department of radiology, Qutaina medical center, Kuwait

Abstract

Drugs are rare cause of acute pancreatitis (AP) with an estimate incidence of 0.1-2%. We present an 63-year-man 1 week history of severe and progressive epigastric pain that radiates to the back and is worse on lying down, who was found to have lipase of more than 813 IU/L. The patient denied current alcohol use. Abdominal ultrasound and abdominal computed tomography scan did not show gallstones or biliary duct abnormalities. For his type-2 diabetes mellitus, he was taking Gliclazide and Metformin for years and Sitagliptin was the only drug added 6 months ago. He was managed conservatively with intravenous fluids, pain medications, and control of diabetes with insulin.  Within 3 days, he improved dramatically and was discharged on diabetic diet and Gliclazide 120 mg daily with Lantos 10 units at night.  He was instructed to avoid oral hypoglycemia agents from the dipeptidyl-peptidase IV inhibitors (DPP-4i) group.  Three weeks later, repeat computed tomography scan of the abdomen showed normal pancreas.  On follow up; and up to 1 year, he did not have subsequent AP.  The most plausible mechanism of such late-development of rare drug-induced AP is late-encounter with triggering factor/s for Sitagliptin in genetically-predisposed individuals.   


Keywords: CT scan, diabetes mellitus, DPP-4i, metformin, pancreatitis, Sitagliptin.

Keywords: CT scan, diabetes mellitus, DPP-4i, metformin, pancreatitis, Sitagliptin

Downloads

Download data is not yet available.

Author Biographies

Kamel El-Reshaid, Department of Medicine, Faculty of Medicine, Kuwait University, Kuwait

Department of Medicine, Faculty of Medicine, Kuwait University, Kuwait

Shaikha Al-Bader, Department of Medicine, Nephrology unit, Amiri hospital, Ministry of health, Kuwait

Department of Medicine, Nephrology unit, Amiri hospital, Ministry of health, Kuwait

Zaneta Markova, Department of radiology, Qutaina medical center, Kuwait

Department of radiology, Qutaina medical center, Kuwait

References

1. Balani AR, Grendell JH. Drug-induced pancreatitis: incidence, management and prevention. Drug Saf. 2008; 31:823-837.
2. Alkayali T, Ricardo J, Busari K, Saad I. Sitagliptin-induced Pancreatitis: Chronic Use Would Not Spare You the Complication. Cureus. 2020; 12:e7389.
3. Tenner S, Baillie J, DeWitt J, Vege SS. American College of Gastroenterology guideline: management of acute pancreatitis. Am J Gastroenterol. 2013; 108:1400–1415.
4. Dominguez-Munoz JE, Malfertheiner P, Ditschuneit HH, Blanco-Chavez J, Uhl W, Buchler M, et al. Hyperlipidemia in acute pancreatitis. Relationship with etiology, onset and severity of the disease. Int J Pancreatol 1991; 10:261–267.
5. Whitcomb DC, Yadav D, Adam S, et al. North American Pancreatic Study Group. Multicenter approach to recurrent acute and chronic pancreatitis in the United States: the North American Pancreatitis Study 2 (NAPS2). Pancreatol. 2008; 8:520–531.
6. Inzucchi SE, Bergenstal RM, Buse JB, et al.; American Diabetes Association (ADA); European Association for the Study of Diabetes (EASD). Management of hyperglycemia in type 2 diabetes: a patient-centered approach: position statement of the American Diabetes Association (ADA) and the European Association for the Study of Diabetes (EASD). Diabetes Care 2012; 35:1364–1379.
7. Matveyenko AV, Dry S, Cox HI, et al. Beneficial endocrine but adverse exocrine effects of sitagliptin in the human islet amyloid polypeptide transgenic rat model of type 2 diabetes: interactions with metformin. Diabetes 2009; 58:1604–1615
8. FDA Issues Caution for Januvia and Janumet for Acute Pancreatitis. September 28, 2009.
9. “Januvia for type 2 diabetes”. Merck & Co. Archived from the original on 2012-09-07.
10. Buse JB, Bethel MA, Green JB, Stevens SR, Lokhnygina Y, Aschner P, Grado CR, Tankova T, Wainstein J, Josse R, Lachin JM, Engel SS, Patel K, Peterson ED, Holman RR; TECOS Study Group. Pancreatic Safety of Sitagliptin in the TECOS Study. Diabetes Care. 2017; 40:164-170.
Statistics
240 Views | 505 Downloads
How to Cite
1.
El-Reshaid K, Al-Bader S, Markova Z. Sitagliptin-induced Pancreatitis: A case report and plausible mechanism. JDDT [Internet]. 15May2021 [cited 18Sep.2021];11(3):1-. Available from: https://jddtonline.info/index.php/jddt/article/view/4679

Most read articles by the same author(s)

1 2 > >>